Kentucky, 2003Debris Flow in Kentucky, August 6, 2003
August 6, 2003 · NWS JKL · 1 event in 1 county or zone
1 debris flow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 6, 9:35 AM EST, 6 hours 33 minutes earlier.
Area forecast discussion, Aug 6, 9:35 AM EST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1035 AM EDT WED AUG 6 2003
ONLY FORECAST CHANGE THIS MORNING IS TO REMOVE MORNING FOG. WITH S/W
COMING IN...POPS SEEM VERY REASONABLE WITH LESS OF A CHANCE IN THE
NORTH...TO GOOD CHANCE IN THE SOUTH. WIND PROFILES ARE RELATIVELY
WEAK COMPARED TO WHAT WE HAVE BEEN EXPERIENCING LATELY AND
INSTABILITY IS ALSO NOT TOO IMPRESSIVE TODAY. WHILE NOT ANTICIPATING
ANYTHING SEVERE WISE...WILL HAVE TO KEEP HYDRO ON THE MIND...WITH
PWS APPROACHING 1.7 INCHES...STORM MOTIONS BELOW 10 KTS AND LIGHT
FFG IN MOST PLACES THIS TIME OF THE YEAR. THESE CONCERNS ARE ALREADY
SPELLED OUT IN THE HWO. ALL OTHER ELEMENTS ON TRACK AS WELL...SO
UPDATE OUT SHORTLY.
.JKL...NONE.
GEOGERIAN
PREVIOUS DISCUSSIONS FOLLOW
====================================================================
516 AM EDT WED AUG 6 2003
THE MAIN FORECAST ISSUE CONTINUES TO BE POPS...HOW HIGH...
WHERE...AND WHEN. THE CONSIDERATIONS FOR THIS ARE SHORTWAVES
ROTATING AROUND THE LARGE UPPER LOW...AND AVAILABLE INSTABILITY.
MODELS AGREE ON THE NEXT WAVE...CURRENTLY OVER THE MID MISSISSIPPI
VALLEY...TO ROTATE THROUGH THE BASE OF THE TROUGH LATE TODAY THROUGH
THURSDAY. MOS FROM VARIOUS MODELS DIFFER ON POPS THOUGH. THE GFS IS
MUCH LOWER THAN THE NGM OR ETA...ESPECIALLY TODAY. THINK THAT POPS
CLOSER TO THE ETA AND NGM ARE BETTER SUITED. CONSIDERING WE HAD
ISOLATED SHOWERS/STORMS ON TUESDAY WITH A LACK OF UPPER SUPPORT AND
A BIT OF A MID LEVEL INVERSION TO OVERCOME...THINK THAT
SHOWERS/STORMS SHOULD EASILY BE MORE NUMEROUS TODAY SINCE THERE IS
UPPER SUPPORT AS THE NEXT WAVE APPROACHES AND THE MID LEVELS SHOULD
BE A LITTLE COOLER LATE TODAY. THE GREATEST INSTABILITY SHOULD BE IN
THE SOUTH AND WILL USE HIGH CHANCE POPS THERE. WILL GO WITH LOW
CHANCE POPS IN THE FAR NORTH. CONVECTION MAY HOLD OVER INTO THE
NIGHT AND WILL CONTINUE THE SAME POPS...BUT MAINLY FOR THE EVENING.
THINK THAT THERE WILL BE A DECREASE IN COVERAGE AFTER SUNDOWN.
ON THURSDAY THE WAVE STARTS UP THE EASTERN SIDE OF THE UPPER
TROUGH...WITH THE TROUGH AXIS OVER US. BEST CHANCE AT PRECIP WILL BE
IN OUR EASTERN COUNTIES WHERE A LIKELY POP WILL BE USED.
MEANWHILE...WILL USE HIGH CHANCE IN THE WEST.
FOR TEMPS...THE ETA MOS LOOKS A BIT TOO COOL FOR HIGHS ON THURSDAY.
NOT THAT IT CAN NOT VERIFY...SINCE IT WILL DEPEND ON THE EXTENT OF
CLOUD COVER AND PRECIP...BUT PREFER NUMBERS AROUND THE NGM AND GFS
MOS VALUES. OTHERWISE...GUIDANCE NUMBERS ARE CLUSTERED WITHIN A FEW
DEGREES AND WILL FOLLOW THEM.
HAL
===================================================================
931 PM EDT TUE AUG 5 2003
QUICK UPDATE. GRIDS LOOK GOOD...ONLY A MINOR CHANGE TO MORNING LOW
TEMPS. VISIBLE SATELLITE SHOWING CLEARING SKIES...CU DISSIPATING
WITH SUNSET. HOWEVER...LEFT SKY ELEMENT IN GRIDS UNTOUCHED AT PARTLY
CLOUDY WITH SOME SCATTERED HIGH LEVEL CI SHOWING ON IR...AND
POSSIBLE LOW STATUS WITH ANY MORNING FOG. WITH CLEARING SKIES
DECIDED TO DROP TEMPS JUST A DEGREE OR TWO. DEW POINTS IN THE MID
60S NOW ACROSS MOST OF CWA AND WITH LOW TEMPS TYPICALLY HITTING A
COUPLE OF DEGREES BELOW THAT...THOUGHT 60 TO 65 RANGE FOR LOWS MIGHT
FIT BETTER...ESPECIALLY AS MANY VALLEY LOCATIONS SAW LOWER 60S FOR
THEIR LOW TEMPS THIS MORNING. ALSO...SOME VALLEY LOCATIONS ALREADY
DOWN TO MID 60S.
UPDATE TO ZONES OUT SOON.
RAY
---------------------------------------------------------------------
352 PM EDT TUE AUG 5 2003
LOOKS AS IF THE SAME UPPER LEVEL LOW WILL BE THE CULPRIT STILL
THROUGH THE WEEKEND IN ANY PRECIPITATION CAPERS. TWO SHORTWAVES
PROGGED TO ROTATE INTO THE CWA THROUGH SATURDAY...THE FIRST LATE WED
INTO THURS...AND THE SECOND FOR THE FIRST HALF OF THE
WEEKEND...SPECIFICALLY THE FRIDAY AFTERNOON/EVENING TIMEFRAME
ACCORDING TO THE GFS...AND THE THURSDAY AFTERNOON TIMEFRAME
ACCORDING TO THE META. THANKS TO A SLOW EASTWARD PROGRESSION OF THE
LONG WAVE PATTERN OVER THE EASTERN US...THE MAIN TROUGH AXIS WILL
HAVE MOVED EASTWARD THROUGH THE WEEKEND AS WELL. THIS FEATURE WILL
TEND TO HELP PROGRESS POPS EASTWARD THROUGH THE PERIOD AS LAYER
MOISTURE IS TRAINED EASTWARD WITH IT...LEAVING THE CWA FAIRLY DRY BY
LATE IN THE WEEKEND.
AS WE APPROACH THE WEEKEND...THE TIMING OF THE LATER SHORTWAVE
AND/OR ANY SUBSEQUENT WAVES MAY BE A BIT QUESTIONABLE THANKS TO THE
OBVIOUS SMALL-SCALE DEVIATIONS...SO POPS WERE KEPT AT A FAIRLY
DIURNAL RATE THROUGH MUCH OF THE LATER HALF OF THE FORECAST. THE
HIGHER POPS WILL BE RESERVED FOR THE SOUTHERN AND WESTERN SECTIONS
OF THE CWA THANKS TO THE AFORE-MENTIONED SHIFT OF MOISTURE.
COREY
Hazardous weather outlook, Aug 6, 5:22 AM EST, 10 hours 46 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
622 AM EDT WED AUG 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...BUT ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS. ANY THUNDERSTORMS WILL BE SLOW
MOVING...AND AS A RESULT THE STRONGEST AND MOST PERSISTENT STORMS
MAY LEAVE BEHIND HEAVY RAINFALL...PRESENTING A RISK OF ISOLATED
FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE PERIOD...WITH THE
GREATEST CHANCE OF THUNDERSTORMS ON THURSDAY. ONCE AGAIN...ANY
THUNDERSTORMS ON THURSDAY WILL BE SLOW MOVING...POSING A RISK OF
ISOLATED FLOODING PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ARE URGED TO REPORT ANY FLOODING WHICH IS OBSERVED.
Debris Flow, Pike
- When
- August 6, 4:08 PM EST
- Where
- Pike forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
A mud slide covered Kentucky Route 197 along Elkhorn Creek near the old Shelby Gap Post Office
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, August 6, 20031 death · $1,000 · 50 kt wind · 4 events
- Flash Flood and Hail in New Hampshire, August 6, 2003$3.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Mississippi, August 6 to 7, 2003$621,000 · 68 kt wind · 27 events
- Wildfire in Hawaii, August 6, 2003$1.2 million · 1 event
- Wildfire in Montana, August 6 to 24, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 6, 2003$262,000 · 50 kt wind · 5 events
- Flood in Ohio, August 6, 2003$100,000 · 1 event
- Tornado in North Carolina, August 6, 2003$50,000 · F0 · 1 event
- Lightning Strike in Maine, August 6, 2003$50,000 · 1 event
- Flash Flooding in New York, August 6, 2003$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333468.